Minnesota, 2011

Hail and Damaging Winds in Minnesota, July 17 to 19, 2011

July 17 to 19, 2011 · NWS DLH · 9 events in 4 counties and zones

A hot and humid air mass settled over northeast Minnesota; Heat indices reached over 110 in places while dew points were as high as 82 degrees. Thunderstorms formed and occasionally became severe within this air mass.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A hot and humid air mass settled over northeast Minnesota; Heat indices reached over 110 in places while dew points were as high as 82 degrees. Thunderstorms formed and occasionally became severe within this air mass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 17, 1:47 PM CST, 1 hour 23 minutes earlier.

Area forecast discussion, Jul 17, 1:47 PM CST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
247 PM CDT SUN JUL 17 2011

.SHORT TERM...TONIGHT THROUGH MONDAY...
VERY ACTIVE WEATHER EXPECTED THIS EVENING AND OVERNIGHT. LONG
LIVED SUPERCELL OVER N DAKOTA AND FORCING ASSOCIATED MID LEVEL
SPEED MAX ARE NOW INTERACTING WITH REMNANT MCV MOVING INTO FAR WRN
MN. THE RESULT IS INCREASING LIFT AND INTENSE CONVECTION IS NOW IN
THE PROCESS OF EXPANDING IN COVERAGE JUST TO THE WEST OF CASS
COUNTY. WE ARE STILL EXPECTING AN INTENSE MCS TO AFFECT MUCH OF
THE SOUTHERN PART OF THE DLH CWA THRU THE NEXT 6-10 HOURS WITH
DAMAGING WINDS IN EXCESS OF 80 MPH..LARGE HAIL AND EXTREMELY HEAVY
RAINFALL ALL POSSIBLE AS CONVECTION FEEDS ON EXCEPTIONALLY MOIST
AIRMASS AND EXTREME INSTABILITY /MLCAPE >5000 J/KG/. DEPENDING ON
EXACT CONVECTIVE EVOLUTION..SOME RAINFALL AMOUNTS PERHAPS UP TO
5-6 INCHES SEEM WELL WITHIN THE REALM OF POSSIBILITY. PRIMARY
THREAT CORRIDOR APPEARS TO BE ALONG AND SOUTH OF HIGHWAY
2..ROUGHLY FROM LAKE WINNIBIGOSHISH..TO GRAND RAPIDS..TO THE TWIN
PORTS..TO IRONWOOD. WE HAVE ALSO HOISTED A FLASH FLOOD WATCH THRU
7 AM MONDAY MORNING FOR ALL AREAS ALONG/SOUTH OF HIGHWAY 2.

TSTORM ACTIVITY SHUD EVENTUALLY ORGANIZE INTO ONE OR MORE MCS/S
AND MOVE SE OF THE DLH CWA OVERNIGHT..AND WEAK LOW LEVEL RIDGING
IS EXPECTED TO BUILD SWD INTO NRN MN ON MONDAY. THIS SHUD
TEMPORARILY SHUT DOWN MOST TSTORM ACTIVITY..AND MAY TAKE THE BITE
OFF OF THE HEAT/HUMIDITY FOR A SHORT TIME. THIS IS ESPECIALLY TRUE
NEAR LAKE SUPERIOR WHERE LIGHT ON SHORE FLOW IS EXPECTED TO RESULT
IN COOLER CONDITIONS ON MONDAY. TEMPS/DEWPOINTS MAY BE A FEW
DEGREES LESS ON MONDAY AND MAY RESULT IN NOT MEETING THRESHOLDS.
HOWEVER..SINCE HEAT PRODUCTS ARE ALREADY OUT THRU MID WEEK..WE
WILL ATTEMPT TO AVOID ANY CONFUSION AND SIMPLY CONTINUE THE
HEADLINES AS ANOTHER SURGE OF VERY HIGH DEWPOINTS WILL MOVE
NORTHWARD FOR MON NIGHT AND TUESDAY.

.LONG TERM...MONDAY NIGHT THROUGH SUNDAY...
A RING-OF-FIRE TYPE PATTERN WILL CONTINUE ALONG AND EAST OF THE
CONTENENTAL DIVIDE. HOT HIGH PRESSURE ALOFT OVER CENTRAL AND
SOUTHERN UNITED STATES WILL BE ORBITED BY MANY SHORT WAVES MOVING
OVER THE RIDGE AND ALONG THE CANADIAN BORDER. THE STORM TRACK WILL
REMAIN WELL TO THE NORTH. ACROSS OUR AREA...ALL THE MODELS
MAINTAIN UNUSUALLY WARM AND EXTREMELY HUMID WEATHER DURING THE
NEXT TEN DAYS AND THE NATIONAL CLIMATE PREDICTION CENTER CONTINUES
THIS PATTERN OVER US THROUGH THE END OF JULY. WITH EACH
SHORTWAVE...SCATTERED THUNDERSTORMS...WITH LOCALLY HEAVY
RAIN...WILL APPEAR ACROSS OUR AREA...WITH MORE NUMEROUS
THUNDERSTORMS TENDING TO BE FROM DULUTH ALONG HIGHWAY 2 AND TO THE
NORTH. RAINFALL WILL REMAIN ABOVE NORMAL ACROSS OUR AREA...WITH
DRY CONDITIONS DEVELOPING TO OUR SOUTH.

&&

.AVIATION......07/17/18Z TAF ISSUANCE...
MVFR CONDITIONS IN CLOUDS AND HAZE WILL IMPROVE ACROSS MOST OF THE
AREA THROUGH THE AFTERNOON. INTENSE THUNDERSTORMS CROSSING NORTH
DAKOTA AT THIS TIME WILL SPREAD EAST AND SOUTHEAST ACROSS THE AREA
THIS EVENING...WITH SCATTERED THUNDERSTORMS CONTINUING TONIGHT AND
EARLY MONDAY. IFR CONDITIONS IN FOG AREAS ALONG THE LAKESHORE WILL
SPREAD INLAND LATE TONIGHT AND DISSIPATE EARLY MONDAY.

&&

.POINT TEMPS/POPS...
DLH  67  87  65  83 /  80  20  10  10
INL  65  90  60  91 /  40  10  10  10
BRD  73  92  71  94 /  80  20  10  20
HYR  71  92  65  94 /  80  30  10  20
ASX  69  87  62  89 /  70  20  10  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...EXCESSIVE HEAT WARNING UNTIL 10 PM CDT WEDNESDAY FOR MNZ025-026-
     033>038.

     FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR MNZ025-026-033>038.

     HEAT ADVISORY UNTIL 10 PM CDT WEDNESDAY FOR MNZ010>012-018>021.

WI...EXCESSIVE HEAT WARNING UNTIL 10 PM CDT WEDNESDAY FOR WIZ001>004-
     006>009.

     FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR WIZ001>004-006>009.

LS...DENSE FOG ADVISORY UNTIL 1 PM CDT MONDAY FOR LSZ121-140>148.

&&

SHORT TERM...MILLER/LAMERS
LONG TERM...EOM
Hazardous weather outlook, Jul 17, 11:40 AM CST, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
1240 PM CDT SUN JUL 17 2011

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-181030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
1240 PM CDT SUN JUL 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS WILL BE POSSIBLE...ESPECIALLY AFTER 3 PM. THE
PRIMARY SEVERE WEATHER THREAT WOULD BE DAMAGING WINDS. THE AREA MOST
AT RISK FOR SEVERE WEATHER WILL BE ALONG AND SOUTH OF US HIGHWAY
2...OR SOUTH OF A LINE FROM WALKER MINNESOTA... TO DULUTH... TO
IRONWOOD MICHIGAN. IF SOME OF THE STORMS CAN ORGANIZE INTO FAST
MOVING LINES OR CLUSTERS...THEY COULD PRODUCE AREAS OF EXTREME WIND
DAMAGE. LARGE HAIL WILL BE A SECONDARY THREAT.

GIVEN THE AMOUNT OF MOISTURE AVAILABLE IN THE HOT AND HUMID AIR MASS
ACROSS THE REGION...THUNDERSTORMS ARE ALSO LIKELY TO PRODUCE VERY
HEAVY RAINFALL...AND POTENTIALLY FLASH FLOODING.

STORM SPOTTER GROUPS...AND THOSE WITH OUTDOOR PLANS SHOULD CLOSELY
MONITOR WEATHER INFORMATION THIS AFTERNOON AND EVENING. BE ALERT FOR
RAPIDLY CHANGING WEATHER CONDITIONS.

HEAT INDEX VALUES ARE LIKELY TO EXCEED 100 DEGREES OVER MUCH OF THE
AREA THIS AFTERNOON...INCREASING THE RISK OF HEAT RELATED ILLNESS.
HEAT ADVISORIES AND WARNINGS ARE IN EFFECT...AND YOU CAN REFERENCE
THOSE PRODUCTS FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PERIODIC THUNDERSTORMS WILL BE POSSIBLE MONDAY THROUGH SATURDAY
OVER PORTIONS OF THE NORTHLAND. FAR NORTHERN MINNESOTA SHOULD
REMAIN DRY MONDAY THROUGH TUESDAY...MAINLY NORTH OF HIGHWAY 2.

SOME OF THE STORMS MAY BE SEVERE MONDAY OVER NORTHWEST
WISCONSIN AND WEDNESDAY AND WEDNESDAY NIGHT OVER FAR NORTHERN MINNESOTA.

HOT AND HUMID CONDITIONS WILL CONTINUE INTO NEXT WEEK...POSSIBLY
THROUGH LATE NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THIS
EVENING.

LSZ121-140>148-181030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
1240 PM CDT SUN JUL 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

THE RISK OF THUNDERSTORMS WILL INCREASE OVER THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR AFTER 3 PM THIS AFTERNOON...PARTICULARLY IN
THE NEARSHORE WATERS ADJACENT WISCONSIN...AND FROM DULUTH TO TWO
HARBORS. THE MAIN THREAT FROM THUNDERSTORMS WOULD BE GUSTY WINDS IN
EXCESS OF 34 KNOTS.

THERE MAY BE SOME AREAS OF DENSE FOG OVER THE LAKE WITH VISIBILITIES
UNDER ONE MILE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE POSSIBLE MAINLY ALONG THE SOUTH SHORE OF
LAKE SUPERIOR MONDAY THROUGH TUESDAY...THEN ALL AREAS THROUGH THE
REMAINDER OF THE WEEK. SOME OF THE STORMS MAY BE QUITE STRONG AT
TIMES.

AL/DJM

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, Jul 17, 2:45 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
345 PM CDT SUN JUL 17 2011

MNZ010-018-172130-
KOOCHICHING-NORTH ITASCA-
345 PM CDT SUN JUL 17 2011

...STRONG THUNDERSTORMS MOVING INTO NORTHWEST ITASCA COUNTY...

AT 340 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS 8 MILES WEST OF ALVWOOD...MOVING
EAST AT 40 MPH.

THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS UP TO 40 MPH...FREQUENT
CLOUD TO GROUND LIGHTNING...AND TORRENTIAL DOWNPOURS.

LOCATIONS IMPACTED INCLUDE...
  ORTH...               ALVWOOD...            SQUAW LAKE...
  NORTHOME...           ISLAND LAKE...        MIZPAH...
  MAX...                SAND LAKE...          OSLUND...
  GEMMELL...            WIRT...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

NUMERUOS THUNDERSTORMS ARE LIKELY TO MOVE OVER THIS AREA...AND WILL
LIKELY PRODUCE VERY HEAVY RAINFALL. THIS COULD LEAD TO PONDING OF
WATER ON AREA ROADS.

LAT...LON 4778 9442 4790 9443 4805 9395 4758 9389
      4759 9443 4777 9444

LAMERS
Special weather statement, Jul 17, 3:03 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
403 PM CDT SUN JUL 17 2011

MNZ018-019-172130-
CENTRAL ST. LOUIS-NORTH ITASCA-
403 PM CDT SUN JUL 17 2011

...STRONG THUNDERSTORMS BETWEEN BIGFORK AND SIDE LAKE...

AT 358 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM COON LAKE TO 8 MILES
EAST OF SIDE LAKE...MOVING EAST AT 20 MPH.

THESE STORMS ARE CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF
HEAVY DOWNPOURS...

LOCATIONS IMPACTED INCLUDE...
  SNAKE TRAIL...        TOGO...               STONY BROOK...
  SHERMANS CORNER...    IDINGTON...           ANGORA...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

LAT...LON 4785 9350 4784 9256 4753 9272 4770 9357

LAMERS

The radar

The Duluth radar (KDLH), 193 km away, was scanning. The volume nearest the first event began at 21:07 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 2 heavy rain, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Koochiching

When
July 17, 3:10 PM CST
Where
Koochiching County, Mizpah
Measured
52 kt (60 mph) estimated gust
Reported by
County Official
Coordinates
47.920, -94.220

Tree branches were blown down.

Thunderstorm Wind, Itasca

When
July 17, 3:16 PM CST
Where
Itasca County, 0.83 mi NE of Squaw Lake
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.640, -94.140

Large trees were blown across a road.

Hail, Lake

When
July 18, 5:50 AM CST
Where
Lake County, 2.89 mi WSW of Little Marais
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.410, -91.180

Thunderstorm Wind, Carlton

When
July 19, 1:10 PM CST
Where
Carlton County, 4.17 mi S of Cromwell
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
46.620, -92.870

Several trees were blown down and snapped off over Highway 73.

Thunderstorm Wind, Carlton

When
July 19, 1:10 PM CST
Where
Carlton County, 1.17 mi NW of Corona
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
46.680, -92.770

Nine inch diameter trees were snapped off and power lines were downed.

Thunderstorm Wind, Carlton

When
July 19, 1:28 PM CST
Where
Carlton County, 0.69 mi S of Mahtowa
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
46.570, -92.630

Numerous maple trees were blown down and the top third of an 8 inch pine was snapped off.

Thunderstorm Wind, Carlton

When
July 19, 2:00 PM CST
Where
Carlton County, 2.37 mi E of Cromwell
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
46.680, -92.830

Several 9 inch diameter trees were blown down.

Heavy Rain, Itasca

When
July 19, 4:40 PM CST
Where
Itasca County, 8.09 mi NNW of Bovey
Reported by
COOP Observer
Coordinates
47.400, -93.520

Rainfall was measured at 2.15 inches.

Heavy Rain, Itasca

When
July 19, 4:40 PM CST
Where
Itasca County, 8.09 mi NNW of Bovey
Reported by
COOP Observer
Coordinates
47.400, -93.520

Rainfall was measured at 2.15 inches.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 336147, 336148, 336144, 336149, 336150, 336151, 336152, 336145, 336146.